Maryland, 2005

Damaging Winds in Maryland, June 28 to 29, 2005

June 28 to 29, 2005 · NWS LWX · 4 events in 4 counties and zones

A stagnant airmass was in place, allowing for abundant moisture and instability to help generate heavy rainfall-producing strong to severe thunderstorms. A weak upper level disturbance also helped to kick off the activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A stagnant airmass was in place, allowing for abundant moisture and instability to help generate heavy rainfall-producing strong to severe thunderstorms. A weak upper level disturbance also helped to kick off the activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 28, 2:21 PM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 28, 2:21 PM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
321 PM EDT TUE JUN 28 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
THE TROPICAL AIRMASS WILL BE ON TAP...ONCE AGAIN...FOR TOMORROW.

CURRENTLY...HIGH CLOUDINESS IS SPREADING NORTHEAST OVER THE CWFA.
TEMPERATURES ARE IN THE LOWER 90S IN MOST LOCALES...WITH DEWPOINTS
IN THE LOWER TO MID 70S. HEAT INDICES THIS AFTERNOON HAVE REACHED
ABOVE 100 DEGREES IN THE METROPOLITAN AREAS OF WASHINGTON DC AND FOR
BALTIMORE CITY. OVERNIGHT...ONGOING SHOWERS AND THUNDERSTORMS SHOULD
DECREASE IN COVERAGE AND INTENSITY WITH SUNSET. HOWEVER...WITH THE
JUICY AIRMASS IN PLACE...WILL LINGER SCATTERED POPS IN THE FORECAST
OVERNIGHT.

HIGH PRESSURE WILL REMAIN IN PLACE AT THE SURFACE AND ALOFT. NO REAL
SURFACE OR MID LEVEL FOCUSING MECHANISMS FOR CONVECTION...HOWEVER
THE ATMOSPHERE IS JUICY AND UNSTABLE ENOUGH TO PRODUCE
CONVECTION...ESPECIALLY DURING THE MAX HEATING OF THE DAY. THE
MODELS ARE STILL RUNNING PRETTY HIGH WITH THEIR POPS
NUMBERS...ALMOST CATEGORICAL...BUT WILL KEEP POPS IN THE HIGH
END/LIKELY RANGE.

THE MAV TEMP GUIDANCE HAS BEEN SUPERIOR FOR THE LAST FEW DAYS OVER
THE MEX. HAVE LEANED MORE TOWARDS THE MAV NUMBERS FOR THE SHORT TERM
FORECAST...HOWEVER THE GUIDANCE SEEMS TO COME MORE INTO LINE WITH
ONE ANOTHER. OVERNIGHT...TEMPERATURES WILL BE VERY SIMILAR TO LAST
NIGHTS...MAYBE A FEW DEGREES WARMER DUE TO CLOUD COVER. HIGH
TEMPERATURES FOR WEDNESDAY SHOULD BE SLIGHTLY COOLER THAN TODAYS
DUE TO THE INCREASED CLOUD COVER.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
WARM AND HUMID CONDITIONS WITH DEWPOINTS IN THE 70S WILL PERSIST
UNTIL A COLD FRONT CAN CHANGE THE AIR OUT FOR THE WEEKEND.
SUBTROPICAL HIGH WILL PUMP WARM AND HUMID AIR UP FROM THE GULF WHILE
A WEAK UPPER TROF WILL REMAIN OVER THE AREA FOR THE MID WEEK. THE
RESULT WILL BE AFTERNOON DESTABILIZATION AND CONVECTION. TROPICAL
MOIST ADIABATIC INSTAB PERSISTS THRU THE WEEK...BUT FORCING IS
LACKING. THINK THE TSRA WILL BE MAINLY OF THE AFTERNOON AND EVE
VARIETY...WILL ADJUST HOURLY POPS ACCORDINGLY. ETA HAS A UPPER LOW
FORMING OVERHEAD THU...BUT WILL CAST MY FORECAST WITH THE GFS WHICH
AVOIDS THAT.

CURRENTLY EXPECT FRI AFTERNOON FOR COLD FRONTAL PASSAGE WITH A LINE
OF THUNDERSTORMS LATE DAY. AFTER THAT A MORE PLEASANT HIGH PRESSURE
AREA MOVES IN FROM THE NW WITH MORE CONTINENTAL DRIER AIR MOVING IN
FOR SAT AND SUN. MONDAY FOR THE HOLIDAY AND TUE CURRENTLY HAVE
RETURN FLOW SETTING BACK UP AND THE UPPER RIDGE AMPLIFYING WITH
WARMING TEMPS.

&&

.AVIATION...
VFR CONDITIONS CURRENTLY. SCATTERED SHOWERS AND THUNDERSTORMS MAY
REDUCE VISBYS TO AROUND 2SM TSRA THIS AFTERNOON. VFR EXPECTED
OVERNIGHT...LIGHT FOG/MIST MAY REDUCE VSBYS TO 3-4SM BEFORE
SUNRISE.

&&

.MARINE...
SOUTH WINDS ALREADY ON THE SOUTH BAY AROUND 15 TO 18 KTS. WILL BE
RAISING A SCA FOR THE LOWER TWO SECTIONS OF THE BAY...AS SOUTHERLY
WINDS TEND TO CHANNEL UP THE BAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY FOR DCZ001 UNTIL 6 PM TUESDAY.
MD...HEAT ADVISORY FOR MDZ004-009>011-013-014-016>018 UNTIL 6 PM
     TUESDAY.
VA...HEAT ADVISORY FOR VAZ038>042-050>057 UNTIL 6 PM TUESDAY.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ533-534 UNTIL 8 AM WEDNESDAY.

SHORT TERM...LISTEMAA
LONG TERM...STRONG
AVIATION...
Hazardous weather outlook, Jun 28, 2:55 PM EST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
355 PM EDT TUE JUN 28 2005

ANZ530>537-MDZ002-003-005>007-VAZ021-025>031-036-037-WVZ048>055-
292000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-ALLEGANY-
WASHINGTON-CARROLL-NORTHERN BALTIMORE-HARFORD-HIGHLAND-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
355 PM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. ANY SEVERE STORM THAT DEVELOPS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 60 MPH AND TORRENTIAL RAINFALL. DUE TO THE
SLOW MOVEMENT OF THE THUNDERSTORMS...FLASH FLOODING WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED.

DCZ001-MDZ004-009>011-013-014-016>018-VAZ038>042-050>057-292000-
DISTRICT OF COLUMBIA-FREDERICK MD-MONTGOMERY-HOWARD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-ORANGE-
CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
355 PM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THIS AFTERNOON THROUGH 6 PM. HEAT
INDEX VALUES OF 98 TO 103 ARE CURRENTLY FORECAST.

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. ANY SEVERE STORM THAT DEVELOPS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 60 MPH AND TORRENTIAL RAINFALL. DUE TO THE
SLOW MOVEMENT OF THE THUNDERSTORMS...FLASH FLOODING WILL ALSO BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

POTTER ACTIVATION IS REQUIRED.

In the hours before

Local storm report, Jun 28, 1:45 PM EST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
245 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     TSTM WND DMG     DEER RUN                38.72N 79.23W
06/28/2005                   PENDLETON          WV   AMATEUR RADIO

            TREES DOWNED

&&

MANNING
Local storm report, Jun 28, 3:22 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
422 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     BALTIMORE               39.30N 76.61W
06/28/2005                   BALTIMORE CITY     MD   FIRE DEPT/RESCUE

            TREES DOWN IN NORTHWEST BALTIMORE CITY.

&&

MANNING
Local storm report, Jun 28, 3:24 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
424 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     2 W BROADWAY            38.61N 78.83W
06/28/2005                   ROCKINGHAM         VA   TRAINED SPOTTER

            TREES DOWNED

&&

MANNING
Local storm report, Jun 28, 3:46 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
446 PM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     TSTM WND DMG     BALTIMORE               39.30N 76.61W
06/28/2005                   BALTIMORE CITY     MD   FIRE DEPT/RESCUE

            TREES DOWNED.

&&

MANNING

The radar

The Sterling radar (KLWX), 90 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baltimore

When
June 28, 4:15 PM EST
Where
Baltimore County, Butler
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.533, -76.733

Trees down; also in the southern portion of the county

Thunderstorm Wind, Howard

When
June 28, 5:00 PM EST
Where
Howard County, West Friendship
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.300, -76.950

Trees down

Thunderstorm Wind, Frederick

When
June 29, 5:00 PM EST
Where
Frederick County, 4 mi S of Thurmont
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.567, -77.417

Powerlines down; also in the Woodsboro/Walkersville area

Thunderstorm Wind, Montgomery

When
June 29, 5:48 PM EST
Where
Montgomery County, Germantown
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.183, -77.283

Trees and powerlines down along the western portion of the county

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2005Every state in 2005This day in weather historyWarnings in Maryland, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452025, 5452026, 5452023, 5452024.